Connecticut, 2020

Drought in Connecticut, September 1 to 30, 2020

September 1 to 30, 2020 · NWS ALY · 2 events in 2 counties and zones

Precipitation during the months of June through August was 8 inches or less over a good portion of Litchfield County, which is 50 to 75 percent of normal. The precipitation deficit, along with a hot summer (3 to 5 degrees above normal for a good portion of the county), led to drought conditions developing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Precipitation during the months of June through August was 8 inches or less over a good portion of Litchfield County, which is 50 to 75 percent of normal. The precipitation deficit, along with a hot summer (3 to 5 degrees above normal for a good portion of the county), led to drought conditions developing. The dry weather continued into September, with much of the county seeing 50 to 75 percent of normal precipitation during the month. This allowed severe drought conditions, which had developed by mid-August, to continue for the eastern third of the county. The far eastern portion of the county reached extreme drought conditions by 29 September. Streamflows and reservoir levels were below normal, with the Salisbury Reservoir reporting levels 44% of normal by the 27 September. The US Department of Agriculture declared Litchfield County a primary natural disaster area as a result of the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 31, 9:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 31, 9:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1022 PM EDT Mon Aug 31 2020

.SYNOPSIS...
High pressure will shift off the New England coast tonight
leading to an increase in clouds as an onshore flow ensues. Some
isolated showers are possible Tuesday mainly west of the Hudson
River. A cold front will approach the region Wednesday into
Wednesday night leading to warmer temperatures and chances for
showers and some thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 10 PM EDT...Much milder tonight with lows in the 50s, 10
to 15 degrees warmer than last night. The high centered off the
New England strengthens overnight so despite the southeasterly
flow occurring between the departing high and low pressure
along the southeast coast deep low-level will be should be hard
to come by. Clouds will continue to stream in overnight
thickening and lowering. Have maintained the mention of slight
chance for showers into the eastern Catskills and western Mohawk
Valley with the high preventing showers from expanding eastward.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Warm air advection aloft increases Tuesday as the ridge axis
shifts into the Canadian Maritimes with the clockwise
circulation around the strong ~1025mb high maintaining an
onshore flow within our boundary layer. Since guidance shows
high pressure in the Gulf of Maine staying dominate, precip
coverage and eastward expansion have decreased in the latest 12
UTC model suite due to strong subsidence overhead. Therefore, we
adjusted POPs to only show slight chance POPs mainly confined
to the eastern Catskills, Mohawk Valley and southern Adirondacks
through the day. Western New England looks to actually stay dry
although with breezy southeast flow, a few isolated sprinkles
in NW CT or southern Berkshires cannot be completely ruled out.
Temperatures should finish near average for the first day of
September and first day of climatological autumn with most
rising in the low to mid 70s. Should cloud coverage stay thin
enough, some areas could reach into the upper 70s as 850mb
isotherms rise to +12C to +13C.

High pressure drifts out to sea Tuesday night which should allow
a warm front from the mid-Atlantic to advance northward. Thus,
clouds stay in place overnight into Wednesday morning and with
breezy southerly winds, dew points should rise and overall
ambient temperatures should stay rather mild in the low to mid
60s. The potential for showers also increases overnight from
west to east as warm air advection ahead of the approaching
boundary also increases.

Chances for showers stays in place on Wednesday as the warm
front remains nearby and a cold front gradually pushes
eastward. Uncertainty exists with exactly how far north the warm
front extents and even if it completely exits our CWA on
Wednesday. The ECMWF is not so convinced and keeps at least our
western New England zones in the southeast flow/cool wedge north
of the boundary most of the day while the GFS and CMC suggests
the warm front should finally push into eastern MA by Wednesday
afternoon. This will have implications on our high temperatures
as it will determine the northern extent of the warm sector. It
will also determine the amount of instability that can expand
into our region. For now, we show most high temperatures
reaching into the mid to upper 70s with only upper 60s/low 70s
in the northern Berkshires and southern VT where the warm sector
may not be able to penetrate. With dew points in the 60s, any
sunshine in the warm sector should contribute to increased
instability during peak heating hours Wednesday afternoon and
the slowly advancing cold front should provide enough lift that
chances for showers and even some thunderstorms increase during
the afternoon and even the evening hours. Guidance does not show
the cold really reaching our area until after 00 UTC Thursday
so we continued to show slight chance POPs Wednesday evening.
With the front and the northwest wind shift not expected to pass
through until overnight, low temperatures should stay mild in
the low to mid 60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
To start the long term period, models depict deep southwesterly flow
over the local area downstream of a broad trough over the northern
Plains/upper Midwest. The flow is expected to maintain a seasonably
warm and humid airmass over the forecast area. 12Z deterministic
GFS/ECMWF show the trough assuming a negative tilt over the western
Great Lakes as a strong impulse works through. This impulse is
expected to track well to our north leaving us in a weakly forced
midlevel environment, but there still may be enough low-level
convergence to support scattered showers and perhaps some
thunderstorms Thursday afternoon into Thursday evening. Some
uncertainty with Friday as the GFS hangs the front back which could
generate a few lingering showers, while the ECMWF is mostly dry in
the postfrontal environment. Trending less humid and cooler for
Friday into Saturday with high pressure expanding into the area.
Models suggest the trough deepens over the western Great Lakes again
on Sunday, with return flow over the Northeast boosting temps for
Sunday into Labor Day. Will keep this period mainly dry at this
time, but could see some potential for wet weather mainly on Labor
Day depending on the progression of the trough.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR conditions expected through this evening with high level
cirrus continuing to stream across the region. Mid-level clouds
will move in overnight. With southeasterly flow occurring
between the departing high and low pressure along the southeast
coast low-level moisture is expected to begin to increase
late at night. MVFR ceilings are expected to develop at KPOU
and KPSF before sunrise and at KALB around sunrise. Ceilings
are then expected to improve to VFR by mid to late morning then
persist through the rest of the TAF period. Any chances for
showers will are expected to be limited to west of the Hudson
River as the high expansion eastward.

Light and variable to calm winds overnight. Southeast-south flow
develops Tuesday at less than 10 knots.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Low Operational Impact. Slight Chance of SHRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A couple of fairly humid days with seasonable temperatures are
expected Tuesday and Wednesday. Minimum RH values are expected to
only be in the 60 to 70 percent range Tuesday and 70 to 80 percent
Wednesday. There could be a few mainly light showers at times,
especially on Wednesday. Moderate southeast winds are expected.
Thursday is forecast to be seasonably warm and continued humid with
scattered showers possible.

&&

.HYDROLOGY...
Outside of some innocuous light showers tonight and tomorrow
west of the Hudson, mainly dry conditions are expected. Next
chance for more widespread showers and storms looks to hold off
until Wednesday and Wednesday night when a cold front
approaches the region.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/Speciale
NEAR TERM...IAA/Speciale
SHORT TERM...Speciale
LONG TERM...Thompson
AVIATION...IAA
FIRE WEATHER...Thompson
HYDROLOGY...Speciale
Hazardous weather outlook, Aug 31, 2:37 PM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
337 PM EDT Mon Aug 31 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
337 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 7:15 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FUNNEL CLOUD     2 NNE CORINTH           43.27N  73.82W
08/29/2020                   WARREN             NY   METEOROLOGIST

&&

EVENT NUMBER ALY2002914

IAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Litchfield

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Drought, Southern Litchfield

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Southern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921065, 921066.